×

Complete blow-up after \(T_{\max}\) for the solution of a semilinear heat equation. (English) Zbl 0653.35037

Let \(\Omega\) be a bounded open subset of \({\mathbb{R}}^ N \)with a smooth boundary \(\partial \Omega\). Consider the problem \[ (P)\quad u_ t- \Delta u=f(u)\quad in\quad \Omega \times (0,T), \]
\[ u=0\quad on\quad \partial \Omega \times (0,T),\quad u(x,0)=u_ 0(x)\quad for\quad all\quad x\in \Omega, \] where f: \({\mathbb{R}}\) \(+\to {\mathbb{R}}\) \(+\) is locally Lipschitz, nondecreasing and \(f(0)=0\). If \(u_ 0\) is a continuous function on \({\bar \Omega}\), there exists a unique classical solution u of (P) defined on \([0,T_{\max})\) and such that \(u\in {\mathcal C}^{2,1}({\bar \Omega}\times (0,T_{\max}))\cap {\mathcal C}(\Omega \times [0,T_{\max}))\) with \(\lim_{t\to T_{\max}} \| u\|_{\infty}=\infty\) if \(T_{\max}<\infty\). A well-known result asserts that if u is large enough and \(f(u)=u\) p, \(p>1\), for example, then \(T_{\max}<\infty\) (this is the case when \(()| \nabla u_ 0| \quad 2-1/(p+1)\int_{\Omega}| u_ 0|^{p+1}<0).\)
In what follows, we suppose that \(T_{\max}<+\infty\). Assume \(f_ n: {\mathbb{R}}\) \(+\to {\mathbb{R}}\) \(+\) is a sequence of functions such that (a) for each n, \(u\to f_ n(u)\) is globally Lipschitz, non decreasing, \(f_ n(0)=0\), (b) for each u, \(n\to f_ n(u)\) is increasing and converges to f(u). Let \(u_ n\) be the unique global classical solution of \[ (P_ n)\quad u_{nt}-\Delta u_ n=f_ n(u_ n)\quad in\quad \Omega \times (0,+\infty), \]
\[ u_ n=0\quad on\quad \partial \Omega \times (0,+\infty),\quad u_ n(x,0)=u_ 0(x)\quad for\quad all\quad x\in \Omega. \] We say that f satisfies (h) if: (h) f is convex and \(\exists \gamma >1\), \(a\geq 0\) such that \(u\to f(u)/u^{\gamma}\) is nondecreasing on \((a,+\infty)\). Our main result is Theorem 1. Let \(u_ 0\in L^{\infty}(\Omega)\), \(u_ 0\geq 0\). Suppose that one of the following hypotheses holds:
(H1) \(\Omega\) convex and if \(N\geq 2\), there exists \(p\in (1,N/(N-2))\) and \(c>0\) such that \(0\leq f'(u)\leq C(u^{p-1}+1)\) for all \(u\geq 0\), \(u_ 0\in W_ 0^{1,1}(\Omega)\), \(\Delta u_ 0+f(u_ 0)\geq 0\) in \({\mathcal D}'(\Omega)\). (No hypothesis on f for \(N=1.)\)
(H2) f satisfies (h) and \(u_ 0\in W_ 0^{1,1}(\Omega)\), \(\Delta u_ 0+f(u_ 0)\geq 0\) in \({\mathcal D}'(\Omega).\)
(H3) f is convex and there exists \(p\in (1,(N+2)/(N-2))\) such that \(0\leq \lim_{u\to \infty} (f(u)/u\) \(p)<\infty.\)
Then (i) \(\lim_{n\to \infty}u_ n(x,t)=u(x,t)\) for all \((x,t)\in \Omega \times [0,T_{\max})\), (ii) \(\lim_{n\to \infty}u_ n(x,t)=\infty\) for all \((x,t)\in \Omega \times (T_{\max},\infty)\).
Reviewer: Y.Ebihara

MSC:

35K55 Nonlinear parabolic equations
35B40 Asymptotic behavior of solutions to PDEs
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
35B65 Smoothness and regularity of solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Ball, J.M, Remarks on blow-up and nonexistence theorems for nonlinear evoution equations, Quart. J. math. Oxford ser., 28, 473-486, (1977) · Zbl 0377.35037
[2] Baras, P, Non unicité des solutions d’une équation d’évolution non linéaire, Annales de la faculté des sciences de Toulouse, Vol. V, 287-302, (1983) · Zbl 0553.35046
[3] Baras, P; Cohen, L, Sur l’explosion total après TMAX de la solution d’une équation semi-linéaire de la chaleur, C. R. acad. sci. Sér. 1, 300, 10, 295-298, (1985) · Zbl 0585.35050
[4] Baras, P; Goldstein, J, The heat equation with a singular potential, Amer. math. soc. trans., 284, 1, (July 1984)
[5] Baras, P; Pierre, M, Critère d’existence de solutions positives pour des équations semi-linéaires non monotones, Ann. inst. Henri Poincaré, 2, 3, 185-212, (1985) · Zbl 0599.35073
[6] Cazenave, T; Lions, P.L, Solutions globales d’équations de la chaleur semi-linéaires, Comm. partial differential equations, 9, 955-978, (1984) · Zbl 0555.35067
[7] Friedman, A; Macleod, B, Blow-up of positive solutions of semilinear heat equations, Indiana univ. math. J., 34, 425-447, (1985) · Zbl 0576.35068
[8] Gidas, B; Ni, W.M; Nirenberg, L, Symmetry and related properties via the maximum principle, Comm. math. phys., 68, 209-243, (1979) · Zbl 0425.35020
[9] Giga, Y, A bound for global solutions of semilinear heat equations, Commun. math. phys., 103, 415-421, (1986) · Zbl 0595.35057
[10] Giga, Y; Kohn, R.V, A symptotically self-similar blow up of semilinear heat equations, Comm. pure appl. math., 38, 297-319, (1985) · Zbl 0585.35051
[11] Haraux, A; Weissler, F.B, Non uniqueness for a semilinear initial value problem, Indiana univ. math. J., 31, 2, 167-189, (1982) · Zbl 0465.35049
[12] {\scC. W. E. Mueller and F. B. Weissler}, “Single Point Blow-Up for a General Semilinear Heat Equation,” Report Univ. of Minnesota. · Zbl 0597.35057
[13] {\scW. M. Ni and P. Sacks}, Singular Behavior in Nonlinear Parabolic Equation, to appear. · Zbl 0573.35046
[14] Ni, W.M; Sacks, P; Tavantzis, T, On the asymptotic behavior of solutions of certain quasilinear parabolic equations, J. differential equations, 54, 97-120, (1984) · Zbl 0565.35053
[15] Protter, M; Weinberger, H, Maximum principle in differential equations, (1967), Prentice-Hall Englewood Cliffs, N.J · Zbl 0153.13602
[16] Weissler, F.B, Local existence and nonexistence for semi linear parabolic equations in Lp, Indiana univ. math. J., 29, 79-102, (1980) · Zbl 0443.35034
[17] Weissler, F.B, An L∞ blow-up estimate for a nonlinear heat equation, Comm. pure appl. math., 38, 291-295, (1985) · Zbl 0592.35071
[18] {\scF. B. Weissler}, Single point blow-up for a semilinear initial value problem, J. Differential Equations, in press. · Zbl 0555.35061
[19] {\scF. B. Weissler}, Lp energy and blow-up for semilinear heat equation, in “Proceedings of 1983 Amer. Math. Soc., Summer Institude on nonlinear functional analysis. · Zbl 0631.35049
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.